Texas, 2015

Hail and Damaging Winds in Texas, April 17, 2015

April 17, 2015 · NWS CRP · 18 events in 9 counties and zones

The deep upper low remained over the Four Corners region on April 17th while another strong jet streak in the subtropical jet stream across northern Mexico moved into South Texas. The air mass became strongly unstable by the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

The deep upper low remained over the Four Corners region on April 17th while another strong jet streak in the subtropical jet stream across northern Mexico moved into South Texas. The air mass became strongly unstable by the afternoon. Scattered thunderstorms occurred from late afternoon through the evening hours. Several thunderstorms became supercells and produced damaging winds and large hail. Several funnel clouds were reported, but no tornadoes were confirmed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Apr 17, 11:32 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 17, 11:32 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1232 PM CDT FRI APR 17 2015

.DISCUSSION...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR
WEBB...LA SALLE AND MCMULLEN COUNTIES UNTIL 7 PM CDT. AN ENHANCED
RISK CONTINUES ACROSS ALL OF SOUTH TEXAS. SEE AVIATION DISCUSSION
BELOW FOR THE 18Z TAFS.

&&

.AVIATION...MVFR CONDITIONS ARE EXPECTED TO LIFT TO VFR
LEVELS AS PREVAILING CIGS LIFT...HOWEVER TSRA'S ARE EXPECTED TO
INCREASE ACROSS S TX THROUGH THE AFTERNOON WITH IFR/MVFR
CONDITIONS IN AND NEAR STORMS AT TIMES. SOME STORMS MAY BE
SEVERE. PREVAILING CIGS/VSBYS ARE EXPECTED TO LOWER THIS EVENING
TO MVFR LEVELS AND CONTINUE THROUGH THE OVERNIGHT HOURS.
CONVECTION IS EXPECTED TO CONTINUE THROUGH TONIGHT AND INTO SAT AS
WELL.

&&

.PREV DISCUSSION... /ISSUED 901 AM CDT FRI APR 17 2015/

DISCUSSION...THE 12Z CRP SOUNDING SHOWS A VERY UNSTABLE AND MOIST
ENVIRONMENT IN PLACE ACROSS THE AREA. MODELS ARE IN FAIR AGREEMENT
WITH CONVECTION DVLPG AND INCREASING ACROSS THE CWA THROUGH THE
DAY WITH THE LIKELIEST CHCS ACROSS THE N CWA THIS AFTERNOON. THIS
IS IN RESPONSE TO A SHORT WAVE THAT IS PROGD TO MOVE ACROSS
CENTRAL AND S TX TODAY. THE INSTABILITY AND UPPER DYNAMICS
COMBINED WITH ANY OUTFLOW BDRIES HAS THE POTENTIAL TO PRODUCE SVR
STORMS. THE STORMS PREDICTION CENTER HAS S TX IN AN ENHANCED RISK
OF SVR STORMS TODAY. THE HIGHER PRECIP CHCS ARE EXPECTED TO SHIFT
TO THE E HALF OF THE CWA THIS EVENING. HIGHEST RAINFALL AMOUNTS
ARE EXPECTED TO BE ACROSS THE NRN CWA AND DUE TO THE ALREADY
SATURATED GROUND...WILL MAINTAIN THE FLASH FLOOD WATCH FOR THE NE
CWA TODAY. OVERALL...FCST LOOKS ON TRACK WITH NO MAJOR CHANGES AT
THIS TIME.

PREV DISCUSSION... /ISSUED 633 AM CDT FRI APR 17 2015/

DISCUSSION...UPDATED FOR 12Z AVIATION.

AVIATION...MIX OF FLIGHT CONDITIONS THIS MORNING FROM VFR TO
IFR/LIFR WITH LOW CLOUDS AT ALI/CRP. CIGS SHOULD IMPROVE TO MVFR
LEVELS LATER THIS MORNING. OTHER AVIATION HAZARD WILL BE
THUNDERSTORMS LATER THIS AFTERNOON AND EVENING. HAVE INCLUDED VCTS
REMARKS AT THE TERMINALS WITH TEMPO TSRA AT VCT. POTENTIAL FOR
SEVERE THUNDERSTORMS WILL EXIST. CONFIDENCE IS A LITTLE LOWER
ABOUT CHANCES OF STORMS OVERNIGHT...SO WILL LEAVE OUT OF THE
FORECAST AT THIS TIME. IFR/LIFR CONDITIONS WILL THEN RETURN THIS
EVENING/OVERNIGHT WITH LOW CLOUDS RETURNING.

PREV DISCUSSION... /ISSUED 428 AM CDT FRI APR 17 2015/

SHORT TERM...SEVERE WEATHER AND FLASH FLOODING CONCERNS WILL BE
THE MAIN FOCUS DURING THE SHORT TERM. UPPER LOW LOCATED OVER THE
FOUR CORNERS REGION THIS MORNING WILL SLOWLY MOVE TO THE EAST INTO
THE SOUTHERN HIGH PLAINS ON SATURDAY. A SHORTWAVE TROUGH WILL BE
ROUNDING BASE OF UPPER LOW TODAY MOVING JUST NORTH OF THE REGION
ALONG WITH UPPER LEVEL JET NEARBY. STRONG DAYTIME HEATING SHOULD
RESULT IN SBCAPES AOA 2500 J/KG WITH PLENTY OF SHEAR ACROSS SOUTH
TEXAS. MODELS CONTINUE TO INDICATE THUNDERSTORMS WILL DEVELOP NW
OF THE AREA AND PROPAGATE TO E AND ESE THIS AFTERNOON. A FEW
SUPERCELLS MAY BE POSSIBLE BEFORE THUNDERSTORMS ORGANIZE INTO A
MCS. PRIMARY HAZARDS ACROSS SOUTH TEXAS WILL BE LARGE HAIL AND
DAMAGING WINDS. HOWEVER...A TORNADO THREAT MAY EXIST DEPENDING ON
ANY BOUNDARY INTERACTIONS THAT MAY TAKE PLACE. ACROSS THE
NORTHEAST PART OF THE FORECAST AREA...ANOTHER ROUND OF HEAVY RAIN
OCCURRED ON THURSDAY...ALONG WITH A COUPLE OF DAYS OF HEAVIER RAIN
EARLY IN THE WEEK. A FLASH FLOOD THREAT MAY EVOLVE OVER THESE
AREAS AND HAVE GONE AHEAD AND ISSUED A FLASH FLOOD WATCH FOR THE
VICTORIA CROSSROADS AND NORTHERN COASTAL BEND. 1 TO 3 INCHES OF
RAIN WILL BE POSSIBLE OVER THESE LOCATIONS...WITH HIGHER AMOUNTS
IN STRONGER THUNDERSTORMS. INCLUDED BOTH SEVERE WORDING AND HEAVY
RAIN IN THE GRIDS FOR TODAY.

SHOWERS AND THUNDERSTORMS WILL AGAIN BE POSSIBLE ON SATURDAY
ACROSS SOUTH TEXAS AS ANOTHER SHORTWAVE TROUGH WILL ROUND BASE OF
SLOW MOVING UPPER LEVEL LOW OVER THE HIGH PLAINS. INSTABILITY AND
SHEAR PARAMETERS WOULD FAVOR THE POTENTIAL FOR SEVERE THUNDERSTORMS.
PRIMARY HAZARDS AGAIN WILL BE LARGE HAIL AND DAMAGING WINDS. ALL
OF SOUTH TEXAS IS OUTLOOKED FOR AN ENHANCED THREAT OF SEVERE
WEATHER ON SATURDAY.

LONG TERM (SUNDAY THROUGH FRIDAY)...SHOULD SEE A DECREASE IN
THUNDERSTORM ACTIVITY ON SUNDAY...THOUGH WILL KEEP A 20 POP FOR MUCH
OF THE AREA AS PLENTIFUL MOISTURE AND POSSIBLY A WEAK BOUNDARY ARE
FORECAST TO BE IN PLACE. UPPER JET IS ALSO BEGINNING TO NOSE BACK
INTO THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS ON SUNDAY.
FOR MONDAY THROUGH WEDNESDAY NEXT WEEK WILL CONTINUE TO SEE UPPER
LEVEL DISTURBANCES MOVE THROUGH THE REGION WITH NO DECREASE IN DEEP
LAYER MOISTURE. THIS WILL CONTINUE A CHANCE FOR SHOWERS AND STORMS
DAILY. UPPER LOW IS WELL TO THE NORTH AND A BIT OF A RIDGE DEVELOPS
AT 250MB LEVEL...THUS ENDING ANY JET DYNAMICS TO ENHANCE
THUNDERSTORM DEVELOPMENT. LATE THURSDAY INTO FRIDAY WE COULD SEE A
BRIEF DRIER PERIOD AS SOME WEAK SURFACE RIDGING DEVELOPS.

SUNDAY HIGH TEMPERATURES COULD BE WELL ABOVE NORMAL WITH FEWER
CLOUDS AND LESS PRECIP ACROSS THE REGION. HIGHS LIKELY IN THE 90S
WEST. CLOSER TO NORMAL TEMPERATURES ARE THEN EXPECTED THROUGH AT
LEAST THE FIRST HALF OF THE WEEK. COULD SEE ANOTHER WARM UP LATE
WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    81  71  82  67  86  /  60  70  50  30  20
VICTORIA          81  68  80  65  85  /  70  70  50  30  10
LAREDO            85  69  88  66  90  /  50  50  30  20  20
ALICE             83  70  84  66  89  /  60  70  50  30  20
ROCKPORT          78  71  77  69  81  /  60  70  50  30  20
COTULLA           82  65  85  64  90  /  60  40  40  20  10
KINGSVILLE        83  71  84  67  88  /  50  70  50  30  20
NAVY CORPUS       78  72  77  68  80  /  60  70  50  30  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARANSAS...CALHOUN...GOLIAD...REFUGIO...VICTORIA.

GM...NONE.

&&

TE/81...AVIATION
Hazardous weather outlook, Apr 17, 11:16 AM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1216 PM CDT FRI APR 17 2015

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181730-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
1216 PM CDT FRI APR 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR WEBB...LA SALLE AND
MCMULLEN COUNTIES UNTIL 7 PM CDT.

THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS TODAY ACROSS ALL
OF SOUTH TEXAS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAJOR
THREATS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT.

A FLASH FLOOD WATCH IS IN EFFECT TODAY FOR THE VICTORIA CROSSROADS
AND NORTHERN COASTAL BEND. ADDITIONAL HEAVY RAINFALL WILL BE
POSSIBLE TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS AN ENHANCED RISK OF SEVERE WEATHER SATURDAY AND A
MARGINAL RISK ON SUNDAY. THUNDERSTORMS WILL BE MOST LIKELY IN THE
AFTERNOON AND EVENING HOURS EACH DAY WITH LARGE HAIL AND DAMAGING
WINDS BEING THE PRIMARY THREATS. AN ISOLATED TORNADO CAN NOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE POTENTIAL FOR SEVERE THUNDERSTORMS...SPOTTER ACTIVATION
MAY BE NEEDED TODAY AND SATURDAY.

TE

In the hours before

Special weather statement, Apr 17, 11:01 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1201 PM CDT FRI APR 17 2015

TXZ239-171800-
WEBB-
1201 PM CDT FRI APR 17 2015

...A STRONG THUNDERSTORM WILL AFFECT ...

AT 1200 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES WEST OF CHUPADERA
RANCH AIRPORT...OR 25 MILES SOUTH OF EL INDIO...MOVING NORTHEAST AT
10 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
CHUPADERA RANCH AIRPORT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 2820 10021 2820 9989 2811 10006 2812 10007
      2815 10009 2816 10012 2817 10014 2817 10016
      2819 10018 2819 10021
TIME...MOT...LOC 1700Z 232DEG 10KT 2816 10019

TE

The radar

The Laughlin AFB radar (KDFX), 138 km away, was scanning. The volume nearest the first event began at 18:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail, 4 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, La Salle

When
April 17, 12:50 PM CST
Where
La Salle County, 5.47 mi W of Tuna
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Park/Forest Service
Coordinates
28.318, -99.370

Large tree limbs were blown down at the Chaparral Wildlife Management Area.

Thunderstorm Wind, La Salle

When
April 17, 1:22 PM CST
Where
La Salle County, 1.38 mi S of Los Angeles
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
28.450, -99.000

Winds snapped or uprooted trees near Los Angeles.

Hail, La Salle

When
April 17, 1:40 PM CST
Where
La Salle County, 1.84 mi SW of Powerton
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.450, -98.820

Quarter sized hail was reported in Fowlerton.

Thunderstorm Wind, McMullen

When
April 17, 2:15 PM CST
Where
McMullen County, 9.61 mi SW of Tilden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
28.350, -98.660

McMullen County Sheriff Deputy estimated wind speeds to around 60 mph southwest of Tilden.

Hail, McMullen

When
April 17, 2:27 PM CST
Where
McMullen County, 3.96 mi WNW of Tilden
Measured
1 in hail
Reported by
Public
Coordinates
28.469, -98.612

A FedEx driver reported quarter sized hail on Highway 72 4 miles west of Tilden.

Hail, Bee

When
April 17, 5:38 PM CST to 5:42 PM CST
Where
Bee County, 0.82 mi SSW of Beeville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.390, -97.757

Golf ball sized hail occurred on the southwest side of Beeville.

Thunderstorm Wind, Bee

When
April 17, 5:46 PM CST to 5:50 PM CST
Where
Bee County, 0.79 mi NNW of Beeville to 0.73 mi N of Beeville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
28.411, -97.753

Power lines and trees were blown down around East Claire Street and North Jefferson Street. Many areas in Beeville were without power.

Thunderstorm Wind, Bee

When
April 17, 5:46 PM CST to 5:50 PM CST
Where
Bee County, 1.03 mi NNW of Beeville to 0.7 mi NNW of Beeville
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
28.413, -97.759

Multiple power poles were blown down near Avenue E in Beeville.

Hail, Bee

When
April 17, 5:46 PM CST
Where
Bee County, 0.78 mi NNW of Beeville
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
28.410, -97.756

Penny sized hail occurred near North Avenue E in Beeville.

Funnel Cloud, Bee

When
April 17, 6:36 PM CST to 6:38 PM CST
Where
Bee County, 2.4 mi SSW of Blanconia to 1.93 mi S of Blanconia
Reported by
Storm Chaser
Coordinates
28.370, -97.440

Storm chaser reported a brief funnel cloud as the storm approached the Bee and Refugio county line.

Funnel Cloud, Duval

When
April 17, 6:54 PM CST to 6:59 PM CST
Where
Duval County, 5.4 mi NNW of San Diego to 4.96 mi N of San Diego
Reported by
Storm Chaser
Coordinates
27.846, -98.273

Storm chaser provided video showing a funnel cloud extending more than half way to the ground for several minutes as the storm passed just north of San Diego.

Funnel Cloud, Refugio

When
April 17, 6:58 PM CST to 7:01 PM CST
Where
Refugio County, 7.91 mi NNW of Refugio to 6.88 mi WNW of Greta
Reported by
Law Enforcement
Coordinates
28.403, -97.336

Refugio County Sheriff's Office reported a funnel cloud northwest of Refugio.

Funnel Cloud, Jim Wells

When
April 17, 7:33 PM CST to 7:35 PM CST
Where
Jim Wells County, 2.92 mi NE of Alice to 3.16 mi NE of Alice
Reported by
Public
Coordinates
27.778, -98.044

Public reported a funnel cloud just north of the WalMart in Alice on the northeast side of town.

Thunderstorm Wind, Jim Wells

When
April 17, 7:34 PM CST
Where
Jim Wells County, 0.84 mi NNW of (Ali)alice Intl Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
27.741, -98.025

Alice International Airport ASOS measured a gust to 62 mph.

Hail, Nueces

When
April 17, 8:44 PM CST
Where
Nueces County, 0.88 mi S of Calallen
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
27.857, -97.629

Quarter sized hail occurred in Calallen.

Thunderstorm Wind, San Patricio

When
April 17, 9:15 PM CST
Where
San Patricio County, 0.69 mi N of Portland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.880, -97.330

Spotter estimated wind speeds of 60 mph in Portland.

Hail, San Patricio

When
April 17, 9:27 PM CST to 9:29 PM CST
Where
San Patricio County, 2.8 mi NW of Ingleside to 1.33 mi NW of Ingleside
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
27.904, -97.257

Sheriff's Office reported quarter sized hail just southeast of Gregory.

Thunderstorm Wind, Aransas

When
April 17, 9:46 PM CST to 9:50 PM CST
Where
Aransas County, 5.09 mi WSW of Rockport to 2.34 mi SW of Rockport
Measured
56 kt (64 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
27.980, -97.120

Power poles were blown down southwest of Rockport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570633, 570634, 570635, 570636, 570637, 573474, 573475, 573478, 573778, 573790, 573788, 574495, 574493, 573785, 573792, 573794, 573795, 573796.